Hail, Grayson
- When
- May 6, 4:07 AM CST
- Where
- Grayson County, 1.34 mi ENE of Whitesboro
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.660, -96.900
Nickel size hail fell in Whitesboro.
A severe squall line moved out of Oklahoma and marched across the northeastern counties of north Texas; mainly north and east of Dallas. Wind damage was common with this line of severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A severe squall line moved out of Oklahoma and marched across the northeastern counties of north Texas; mainly north and east of Dallas. Wind damage was common with this line of severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 6, 3:17 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 417 AM CDT WED MAY 6 2009 .DISCUSSION... LONG-AWAITED MCS HAS FINALLY BLOSSOMED OVER SOUTHERN OKLAHOMA WITH STRONG CELLS OVER CARTER AND JOHNSON COUNTIES. SOME CELLS ARE ALSO DEVELOPING NEAR WICHITA FALLS AS SUBTLE SHORTWAVE MOVES INTO THE TX AND OK PANHANDLES. MCS WILL CONTINUE TO GROW AND PROPAGATE SOUTH-SOUTHEAST AS IT FEEDS OFF A STRENGTHENING LLJ THIS MORNING. WE HAVE TRIMMED THE FLASH FLOOD WATCH SLIGHTLY TO EXCLUDE TARRANT AND DALLAS COUNTIES AND HAVE EXTENDED THE TIME THROUGH NOON. THUNDERSTORM WATCH #249 WILL CONTINUE THROUGH 7 AM AND IS CENTERED SLIGHTLY WEST OF THE FLASH FLOOD WATCH. A STRENGTHENING COLD POOL BEHIND THE MCS AND POSSIBLE LEWPS/BOWING SEGMENTS WILL INCREASE THE DAMAGING WIND THREAT WITH TIME THIS MORNING...WITH LARGE HAIL ALSO A POSSIBILITY. POPS DROP OFF DRAMATICALLY THIS AFTERNOON AS THE MCS EXITS THE AREA AND SUBSIDENCE MOVES IN. SOME CLOUDS AND MOISTURE WILL HANG AROUND WITH THE WARM FRONT STILL DRAPED OVER THE CWA. DESPITE THIS HIGH TEMPERATURES SHOULD STILL MAKE IT TO THE MID TO UPPER 80S OVER MOST OF THE AREA. A COUPLE VERY WARM DAYS ARE IN STORE FOR NORTH TEXAS THURSDAY AND FRIDAY WITH MANY LOCATIONS 10 OR MORE DEGREES ABOVE CLIMATOLOGY...ESPECIALLY OVER THE WEST...THANKS TO SOUTHWESTERLY DOWNSLOPING WINDS AT THE SURFACE AND SLIGHTLY DRIER CONDITIONS. OVERNIGHT LOWS FRIDAY MORNING WILL BE QUITE MUGGY WITH READINGS IN THE MID 70S. PRECIP CHANCES RETURN THIS WEEKEND WITH AREAS NORTH OF I-20 SEEING THE BEST SHOT AT MEASURABLE RAIN. THE MODELS BRING A ENE TO SSW ORIENTED ANAFRONT THROUGH NORTH TEXAS ON SATURDAY. THE FRONT EVENTUALLY STALLS TO OUR SOUTH WITH MOISTURE CONTINUING TO RIDE OVER THE FRONTAL INVERSION SUNDAY PROLONGING THE RAIN EVENT. THE CLOUDS AND RAIN WILL COOL TEMPERATURES DOWN SOMEWHAT FOR THE WEEKEND. DRY WEATHER WILL RETURN FOR THE BEGINNING OF THE WORK WEEK. SH/13 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 85 72 90 74 92 / 30 0 0 5 5 WACO, TX 87 71 92 74 93 / 10 5 0 5 5 PARIS, TX 80 68 87 69 87 / 90 5 0 10 10 DENTON, TX 85 68 90 75 90 / 40 0 0 5 10 MCKINNEY, TX 84 67 89 74 88 / 60 5 0 10 10 DALLAS, TX 85 72 90 74 91 / 30 5 0 5 5 TERRELL, TX 85 69 89 73 90 / 40 5 0 5 5 CORSICANA, TX 86 71 88 73 91 / 30 5 0 5 5 TEMPLE, TX 88 72 91 73 93 / 5 5 0 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TXZ091>095-103>107- 123. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 436 AM CDT WED MAY 6 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 436 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE NORTHWEST OF A GRAHAM TO HEARNE LINE TODAY. LARGE HAIL...HEAVY RAINFALL...AND DAMAGING WINDS ARE POSSIBLE. THE SEVERE WEATHER AND FLASH FLOODING POTENTIAL WILL BE GREATEST NORTHWEST OF A BOWIE TO KAUFMAN LINE THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF A BRECKENRIDGE TO PALESTINE LINE FRIDAY NIGHT THROUGH SATURDAY AND ACROSS ALL OF NORTH TEXAS SATURDAY NIGHT. STORMS WILL BE POSSIBLE NORTH OF AN EASTLAND TO PALESTINE LINE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY NORTHWEST OF A BOWIE TO KAUFMAN LINE THROUGH EARLY AFTERNOON. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1109 PM CDT TUE MAY 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 3 NNW SPRINGTOWN 33.01N 97.70W
05/05/2009 E1.25 INCH WISE TX AMATEUR RADIO
3 MILES NORTH NORTHWEST OF SPRINGTOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1124 PM CDT TUE MAY 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HAIL EAGLE MOUNTAIN 32.89N 97.44W
05/05/2009 E1.00 INCH TARRANT TX AMATEUR RADIOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 PM CDT TUE MAY 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL SAGINAW 32.87N 97.37W
05/05/2009 E1.00 INCH TARRANT TX AMATEUR RADIO
FM 156 AND BASSWOODSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 AM CDT WED MAY 6 2009
TXZ092-093-061000-
GRAYSON TX-COOKE TX-
433 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN COOKE COUNTY
NORTHERN GRAYSON COUNTY
AT 432 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 23 MILES NORTH OF WHITESBORO...MOVING SOUTHEAST
AT 35 MPH.
THESE THUNDERSTORMS ARE CURRENTLY CAPABLE OF PRODUCING HAIL GREATER
THAN 2 INCHES IN DIAMETER AND WINDS IN EXCESS OF 60 MPH.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3386 9685 3384 9671 3392 9667 3391 9659
3384 9659 3378 9648 3379 9642 3374 9636
3361 9637 3348 9710 3374 9718 3373 9710
3380 9710 3382 9706 3386 9712 3383 9721
3390 9723 3385 9702 3394 9700 3397 9692
TIME...MOT...LOC 0932Z 327DEG 29KT 3399 9696
85/NHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 AM CDT WED MAY 6 2009
TXZ094-061030-
FANNIN TX-
455 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN FANNIN COUNTY
AT 455 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST
OF DURANT TO 6 MILES WEST OF DURANT TO 13 MILES NORTH OF
WHITESBORO...MOVING SOUTHEAST AT 40 MPH.
THIS STORM IS CURRENTLY CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLF BALLS AND WINDS IN EXCESS OF 60 MPH.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
WEDNESDAY MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3386 9587 3363 9605 3347 9637 3373 9637
3371 9631 3378 9628 3376 9619 3378 9617
3381 9619 3384 9617 3385 9602 3388 9600
3386 9597 3389 9595 3389 9593
TIME...MOT...LOC 0955Z 311DEG 34KT 3422 9622 3398 9649
3384 9684
85/NHThe Dallas/Ft Worth radar (KFWS), 127 km away, was scanning. The volume nearest the first event began at 10:07 UTC.
10 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Nickel size hail fell in Whitesboro.
An estimated 60 mph wind gust was reported in Denison.
A large tree fell on a house in Denison. High winds also knocked down power lines.
An 8 inch diameter tree was blown onto a road in Callisburg.
A tree was blown down near Telephone.
A tree was blown down 1 mile south of Tigertown.
A tree was blown down across a road 3 miles east of Celina.
An estimated 23-24 trees were down on houses and roadways in Paris. The most significant damage was on the 600 block of 3rd N.W. Street where a tree fell on a residence. Some trees were 1-2 feet in diameter. A trained spotter estimated 60 mph winds in the northwest part of the city.
A tree was blown down in Wylie.
A number of trees were blown down in Commerce. Some of the trees were 2-3 feet in diameter.
The Sheriff's Office reported several trees were down across the county. Some trees were blocking roads and at least one tree fell on a house.
Lightning struck the communications tower on top of the Fannin County Jail destroying the radio consoles in the building and disabling the computer system.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170422, 171482, 171869, 171483, 171484, 171485, 171486, 171487, 171488, 171492, 171493, 171870.